To Your Good Health: Recovering addict faces unceasing withdrawal symptoms
BY KEITH ROACH, M.D.
DEAR DR ROACH: I’m in recovery from addiction to opioids, benzodiazepines and cocaine, which I used for up to three years. I have been clean and sober for almost a year now, yet I continue to suffer from headaches, muscle aches, insomnia, excessive fatigue and worsening anxiety and depression. Oftentimes I feel worse now than I did when I was actively using drugs. It makes staying sober very hard, and I wonder why I bother most of the time since I feel terrible and my quality of life is poor. I’ve visited my family doctor several times and was told that I shouldn’t be suffering any symptoms of physical withdrawal anymore. The doctor prescribed Seroquel. I have had routine bloodwork done to rule out any other issues, such as diabetes and hypothyroidism, and I appear to be physically healthy, yet I feel awful. From speaking to other addicts in recovery, I believe I have post-acute withdrawal syndrome, yet there seems to be very little knowledge or treatment for it (aside from trying different kinds of antidepressants and being told to go for a walk). Do you have any additional insight you can offer me? — N.E.
ANSWER: Congratulations on successfully being in recovery.
Post-acute withdrawal syndrome is a controversial topic, with some doctors feeling it is just withdrawal, and some payers feeling that it’s a made-up syndrome designed by practitioners to keep people in treatment longer. Although there may be a small element of truth in both of these criticisms, I think that PAWS is a real phenomenon for a subset of people who have stopped abusing substances. Although opiates, alcohol and stimulants are best-described to cause PAWS, nearly any substance that is overused can lead to withdrawal, and withdrawal symptoms sometimes can be protracted.
PAWS is more than just cravings. People who have successfully quit smoking say that they continue to have cravings decades after quitting. In PAWS, the symptoms are more like acute withdrawal symptoms, including dizziness, headaches, nausea and vomiting. In most reported cases, symptoms can go on for up to a year (occasionally more). While looking for thyroid disease or diabetes is simple and rational, extensive searching for other causes can make people affected by this syndrome more anxious, and the search is unlikely to be successful.